Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 23, NWS Great Falls, MT

June 10, 2016Chouteau County, Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 10, 2016, 5:14 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2016, 5:14 PM MDT (23:14 UTC)
Expired
Jun 10, 2016, 6:00 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 91 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:19 PM MDTHAIL 1.752 Nne Stanford, MT
Jun 10, 5:42 PM MDTHAIL 1.256 N Coffee Creek, MTESTIMATED HAIL UP TO HALF DOLLAR SIZE.
Jun 10, 5:49 PM MDTTSTM WND GST 627 Ne Denton, MTDELAYED REPORT FROM JUNE 10. SUSTAINED WIND OF 53 MPH...GUSTING TO 62 MPH
Jun 10, 5:58 PM MDTTSTM WND GST 555 Ese Denton, MT55 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF DENTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:06 PM MDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS55 KTFX 102314
SVRTFX
MTC015-027-045-110000-
/O.NEW.KTFX.SV.W.0023.160610T2314Z-160611T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
514 PM MDT FRI JUN 10 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  NORTHEASTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...
  WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 600 PM MDT

* AT 512 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STANFORD...
  MOVING NORTHEAST AT 40 MPH. THERE WAS AN ADDITIONAL SEVERE
  THUNDERSTORM NORTHEAST OF GEYSER. THESE STORMS HAVE A HISTORY OF
  PRODUCING QUARTER SIZE HAIL IN CASCADE COUNTY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STANFORD...DENTON...GEYSER...SQUARE BUTTE...
  DANVERS AND COFFEE CREEK. 

THIS INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 20 AND 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4709 11038 4716 11052 4742 11056 4763 10987
      4719 10959
TIME...MOT...LOC 2312Z 243DEG 36KT 4719 11028 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
1 follow-up statement
872 
WWUS55 KTFX 102345
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT FRI JUN 10 2016

MTC045-102355-
/O.CAN.KTFX.SV.W.0023.000000T0000Z-160611T0000Z/
JUDITH BASIN MT-
545 PM MDT FRI JUN 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUDITH BASIN
COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4722 10962 4720 10987 4723 10988 4723 10997
      4724 11000 4727 11000 4728 11006 4731 11013
      4736 11012 4736 11019 4750 11029 4763 10987
TIME...MOT...LOC 2345Z 247DEG 49KT 4743 10995 

$$

MTC015-027-110000-
/O.CON.KTFX.SV.W.0023.000000T0000Z-160611T0000Z/
CHOUTEAU MT-FERGUS MT-
545 PM MDT FRI JUN 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN CHOUTEAU AND WEST CENTRAL FERGUS COUNTIES...

AT 545 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
DENTON...OR 23 MILES NORTHEAST OF STANFORD...MOVING NORTHEAST AT 55
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DENTON...SQUARE BUTTE...DANVERS AND COFFEE CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4722 10962 4720 10987 4723 10988 4723 10997
      4724 11000 4727 11000 4728 11006 4731 11013
      4736 11012 4736 11019 4750 11029 4763 10987
TIME...MOT...LOC 2345Z 247DEG 49KT 4743 10995 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:22 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 10, 2:22 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
222 PM MDT FRI JUN 10 2016

.DISCUSSION...
THIS AFTERNOON THROUGH SUNDAY EVENING...
Latest analysis shows circulation center and axis of Pacific
upper-level trof has reached the WA/OR coast and is expected to
make somewhat slow but steady progress eastward overnight.
Moist southwest flow aloft along the leading edge of the trof
combined with easterly surface winds bringing low-level moisture
have set the stage for another round of thunderstorms this
aftn/eve across central MT. Most parameters (CAPE, 0-6km wind
shear, lifted index etc.) are well within the range for strong to
severe storms, but will have to break the shallow low-level
inversion that was still evident on the special balloon sounding
we did at midday. We still expect that break to occur, but it may
be later this aftn or early eve. Additional support for severe
weather will come from the arrival of stronger jet stream winds
(100-115 mph) now through this evening. Morning forecast models
did shift the jet's core (115-125mph) to the west side of the
Divide from earlier runs, so jet's contribution in our area may
be reduced, but should be sufficient to help boost some storm
development.

Models continue to indicate slow approach of a surface cold front
from the Pacific system, LCL not making it east of the Rocky Mtn
Front until mid-late evening as cold air push behind it is not
particularly strong.  That may help storms persist a bit longer in
our region as unstable conditions persist ahead of the front. Most
convective activity will dissipate across the central counties by
midnight, but scattered showers and a few storms will linger along
the Hiline through the overnight hours. Southwest flow aloft
continues on Sat as the trof axis moves to the ID Panhandle, so most
locations will see another round of showers and some thunderstorms
Sat aftn.  With less instability behind the front, best chances for
severe storms move to eastern MT tomorrow, and we'll see more of the
short-lived, pulse-type storms with only marginal threat for gusty
outflow winds and small hail.  The trof axis finally reaches our
area on Sun, bringing mostly dry conditions. Forecast on track for
cooler temps through the weekend with highs in the upper 60s to low
70s on Sat/Sun.
Waranauskas

SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly
flow aloft will move into the forecast area Sunday night into
Monday. The resulting downsloping winds will keep North Central
Montana dry through this period, but a disturbance will keep a
chance of showers and thunderstorms over Southwest Montana. A low
pressure center will then move out of the Gulf of Alaska and south
along the Pacific Coast Tuesday through Wednesday. The resulting
moist and unstable southwest flow aloft over Montana will bring a
good chance of showers and thunderstorms to the forecast area during
this time. Temperatures may cool enough to cause minor snow
accumulation above mountain pass level, but significant impacts are
unlikely. A high pressure ridge will then amplify over the central
United States, which will shift the flow a bit farther west and
focus the bulk of the showers/storms more so over Western Montana
for Thursday into Friday. Temperatures will not fluctuate much
during the period. Slightly above normal temperatures will fall to
slightly below normal through Wednesday, but they will warm back
above normal by Friday as the high pressure ridge builds into the
area.  Coulston

&&

.AVIATION...
UPDATED 1810Z.
A Pacific cold front and upper level disturbance will move through
the region late this afternoon/overnight. Expect widespread
shower/thunderstorms to develop mainly north of I90. Some storms
will produce strong winds/large hail. The storms griddle exit the
Havre region by 10z Saturday. Expect VFR conditions across the
region generally after 12z Sat. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  67  44  71 /  30  30  20  10
CTB  51  65  40  66 /  70  20  10   0
HLN  58  67  47  72 /  30  40  30  10
BZN  53  69  44  71 /  20  40  30  20
WEY  48  61  39  61 /  10  40  30  20
DLN  53  66  43  69 /  20  50  30  10
HVR  55  72  47  72 /  60  40  20   0
LWT  54  67  46  70 /  30  40  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 10, 4:08 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 PM MDT FRI JUN 10 2016

MTZ009-010-102245-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
408 PM MDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLACIER COUNTY UNTIL 445
PM MDT...

AT 407 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF KIOWA...OR 42 MILES NORTHEAST OF EVERGREEN...MOVING
NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIOWA...SAINT MARY AND STARR SCHOOL.

LAT...LON 4888 11334 4871 11299 4844 11344 4846 11348
      4855 11347 4855 11350 4859 11354 4858 11362
TIME...MOT...LOC 2207Z 218DEG 40KT 4855 11349

KJ
Local storm report, Jun 10, 4:13 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             CENTERVILLE             47.39N 111.14W
06/10/2016  E0.25 INCH       CASCADE            MT   TRAINED SPOTTER

            PEA SIZE HAIL FALLING.

&&

BRUSDA
Local storm report, Jun 10, 4:17 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
417 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             GERALDINE               47.60N 110.27W
06/10/2016  M1.00 INCH       CHOUTEAU           MT   TRAINED SPOTTER

&&

MLS
Special weather statement, Jun 10, 4:21 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 PM MDT FRI JUN 10 2016

MTZ012-013-050-054-102300-
MEAGHER MT-CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT-
421 PM MDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU...
SOUTHEASTERN CASCADE...NORTHWESTERN JUDITH BASIN AND NORTHWESTERN
MEAGHER COUNTIES UNTIL 500 PM MDT...

AT 420 PM MDT...DOPPLER RADAR WAS TRACKING MULTIPLE STRONG
THUNDERSTORMS. THE STRONGEST STORM IS 23 MILES SOUTH OF BELT...OR 32
MILES SOUTH OF GREAT FALLS...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GEYSER...RAYNESFORD...SLUICE BOXES STATE PARK AND MONARCH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4695 11110 4707 11123 4752 11073 4729 11039
TIME...MOT...LOC 2220Z 229DEG 42KT 4706 11106

MARTIN
Local storm report, Jun 10, 4:30 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             10 SE HIGHWOOD          47.48N 110.64W
06/10/2016  M1.75 INCH       CHOUTEAU           MT   PUBLIC

            HAIL AND WIND LASTED 14 MINUTES. NO BROKEN WINDOWS AND
            NO INJURIES. SMALL TREE LIMBS DOWN.

&&

MLS
Local storm report, Jun 10, 5:14 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
514 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             MONTANA CITY            46.54N 111.93W
06/10/2016  E0.25 INCH       JEFFERSON          MT   TRAINED SPOTTER

            PEA SIZE HAIL FALLING IN MONTANA CITY.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:03 PM MDTSpecial Weather StatementTFXChouteau42 min
Jun 10, 3:20 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin25 min
Jun 10, 3:45 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus45 min
Jun 10, 4:08 PM MDTSpecial Weather StatementTFXGlacier37 min
Jun 10, 4:21 PM MDTSpecial Weather StatementTFXCascade39 min
Jun 10, 4:30 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus60 min
Jun 10, 4:37 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin38 min
Jun 10, 4:42 PM MDTTornado WarningTFXChouteau, Fergus33 min
Jun 10, 5:17 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus43 min
Jun 10, 5:19 PM MDTSpecial Weather StatementTFXCascade26 min
Jun 10, 5:39 PM MDTSpecial Weather StatementTFX36 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.